Ask a doctor

Cortisone Injection and Restylane-caused Granuloma

For someone who has a rare, thick granuloma caused by Restalyne filler on both cheeks, what kind of the cortisone injections should be used? Also, how can I avoid the side effects of such an injection? Thanks.

Doctor Answers (4)

Don't rush to have kenalog injected.

+2

Dear Dandoons

Granulomas from Restylane are rare indeed! So rare in fact that is is much more probable that your issue is either overfill or some type of cellulitis unless the reaction has been biopsied. An actual consultation is needed to clarify this issue.

Just because you may have been told that you have a granuloma, which might be true. The first step in dealing with any Restylane issue like this is to fully disolve the filler with the enzyme Hyaluronidase. This will break down the filler. If it is causing a granuloma, these will speed its resolution. If there is a tissue cellulitis, removal of the filler with remove places for the bacteria to hang out away from the immune system.

You may also need treatment with antibiotic that covers MRSA staph organisms.

Only after these choices have been exhausted would it be reasonable to consider kenalog. Remember that kenalog has a tendency to kill fat and atrophy skin. In San Diego there are some fantastic dermatology groups. Consider getting a second opinion with Kimberly Butterwick who is a widely recognized cosmetic dermatologist in San Diego with a solid national reputation.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Restylane Induced Granuloma...Or Residual Restylane?

+1

Hi Dandoons,

Sorry to hear about your adverse event with your Restylane injections. Make sure that what you are feeling is a granuloma and not just too much residual Restylane. If it were Restylane then hyaluronidase should be useful. If it is a true granuloma, then Kenalog injections as recommended by the other physicians should help.

Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Cortisone injections and restylane granuloma

+1

The standard cortisone injectable solution is Kenalog (triamcinolone acetonide) solution. I typically use 2.5 mg/mL concentration. Care should be taken to direct the injections into the granulomas themselves and not the surrounding tissue to minimize the potential atrophy effect of cortisone. Injections can be as frequent as every 3 weeks, as needed. You should be reassurred, however, that even if atrophy occurs, it usually self-corrects on its own.

If you in fact have restylane-associated granulomas, it is unfortunate, as these are quite rare.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

Kennalog

+1

Most physicians who do these injections prefer Kennalog. I like kennalog 2.5 mg./5cc. The injection is given directly into the granuloma. There is usually no complication but there can be fat atrophy or color change on rare occasion. The fat eventually returns to normal and the pigment comes back too. The amount injected is very small and it is diluted. For that reason there are no other side effects, ie. it does not travel throughout the body.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.